Alert archive / Maine / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Caribou, ME

August 15, 2018Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 15, 2018, 5:18 PM EDT for Aroostook County, Maine. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2018, 5:18 PM EDT (21:18 UTC)
Expired
Aug 15, 2018, 6:00 PM EDT
In force
42 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 93 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:56 PM EDTTSTM WND DMG4 Se New Sweden, MEOVER A DOZEN TREES SNAPPED OR UPROOTED ALONG A THREE QUARTER MILE STRETCH OF OGREN RD, SOME BEING LARGE TREES. FLAGPOLE DOWNED AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.3 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WUUS51 KCAR 152118
SVRCAR
MEC003-152200-
/O.NEW.KCAR.SV.W.0033.180815T2118Z-180815T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
518 PM EDT WED AUG 15 2018

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  Northeastern Aroostook County in northern Maine...

* Until 600 PM EDT.

* At 518 PM EDT, a severe thunderstorm was located near Madawaska
  Lake, or 14 miles east of Eagle Lake, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Presque Isle, Caribou, Fort Fairfield, Limestone, Mapleton,
  Washburn, Easton, Woodland, Madawaska Lake, New Sweden, Connor,
  Perham, Wade, Stockholm and Westmanland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4687 6779 4676 6779 4662 6795 4695 6845
      4709 6828
TIME...MOT...LOC 2118Z 308DEG 24KT 4698 6829 

HAIL...1.00IN
WIND...60MPH
 
$$

Farrar
2 follow-up statements
172 
WWUS51 KCAR 152143
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
543 PM EDT WED AUG 15 2018

MEC003-152200-
/O.CON.KCAR.SV.W.0033.000000T0000Z-180815T2200Z/
Aroostook ME-
543 PM EDT WED AUG 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN AROOSTOOK COUNTY...

At 543 PM EDT, a severe thunderstorm was located over Woodland, or 8
miles northwest of Caribou, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Limestone, Mapleton, Washburn,
Easton, Woodland, Madawaska Lake, New Sweden, Connor, Perham, Wade,
Stockholm and Westmanland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4687 6779 4676 6779 4662 6795 4695 6845
      4709 6828
TIME...MOT...LOC 2143Z 307DEG 21KT 4693 6815 

HAIL...1.00IN
WIND...60MPH
 
$$

Farrar
361 
WWUS51 KCAR 152202
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
602 PM EDT WED AUG 15 2018

MEC003-152212-
/O.EXP.KCAR.SV.W.0033.000000T0000Z-180815T2200Z/
Aroostook ME-
602 PM EDT WED AUG 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, but frequent cloud to ground lightning and heavy downpours
are still likely. Therefore, the warning has been allowed to expire.

LAT...LON 4687 6779 4676 6779 4662 6795 4695 6845
      4709 6828
TIME...MOT...LOC 2202Z 308DEG 24KT 4685 6800 

$$

Farrar

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:14 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 15, 4:14 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
414 PM EDT Wed Aug 15 2018

.SYNOPSIS...
A cold front will move across the region through this evening.
High pressure from the west will approach late tonight and
thursday and cross the region Thursday night. Low pressure from
the great lakes will cross the region later Friday through
Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Strong to severe storms are tracking across the CWA this
evening, mainly along a line from Katahdin to Limestone, but
other scattered storms are noted up by the St. John Valley and
into southern Piscataquis. Heavy rain remains the main threat,
though storms have shown good vertical development so strong
winds are not out of the question. Several SVRs and flood
advisories have been issued so far. This activity will
generally continue to the southeast through the evening, and
should gradually diminish between sunset and midnight.

Drier air will work in overnight into Thu, though some clouds
will likely linger into Thu AM before clearing. Would expect the
chance for some fog for coastal Downeast and the offshore
waters tonight, until the front comes through around sunrise and
helps clear it out. Highs may reach into the lower 80s for
Downeast and the lower Penobscot Valley, with mid to upper 70s
for the northern half of the CWA.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Fair conditions Thu ngt and Fri morn will give way to increasing
cldnss Fri aftn as low pres from the lower great lks apchs.
Shwrs and gnrl rnfl will ovrsprd the FA from the WSW Fri ngt
and cont into erly sat morn before tapering to sct shwrs late
Sat morn and ending from NW to SE Sat aftn. Attm, it looks like
the heaviest rnfl upwards of 1.00 to 1.50 inches from this
system will be across Cntrl and Downeast areas where there could
be embedded tstms with hvy rnfl. N of the track of the sfc low
across the Nrn areas of the FA, sig lesser rnfl amts are xpctd.

Clrg skies, cooler temps, and drier conditions are xpctd Sat
ngt. Temps will be abv normal Fri and Fri ngt, then slightly
below avg Sat and Sat ngt.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Fair conditions and seasonal to abv seasonal temps are xpctd Sun
thru Tue. The next chc of sig rnfl will be Tue ngt into Wed as
another low pres system from the midwest/lower great lks area
apchs the Rgn.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: Generally VFR conditions are noted across the CWA,
but numerous thunderstorms are causing localized reductions to
MVFR or IFR conditions, along with the expected turbulence
issues. As the storms die down after 00z, most areas should
return to persistent VFR conditions. Exception may be KBHB,
where fog and/or low stratus may bring a reduction to IFR or
perhaps even LIFR overnight. A front pushing through later
tonight should clear out any fog and low stratus by Thu AM.

SHORT TO LONG TERM: Mainly VFR Thu ngt and Fri with clgs and
vsbys lowering to MVFR/IFR in rn ovrngt Fri into Sat morn.
Conditions improve back to VFR Fri aftn and cont so thru Mon.

&&

.MARINE...
NEAR TERM: Seas will remain 2 to 4 ft tonight into Thu AM, then
gradually decrease during the day Thu. S-SW'ly winds tonight
will turn offshore by tomorrow morning. Winds and gusts should
generally remain 15kts or less through Thursday.

SHORT TO LONG TERM: No hdlns anticipated. Marine fog possible
Fri ngt into Sat morn and warm and humid air again moves N ovr
the cold Gulf of ME waters. Went with about 75 to 80 percent of
WW3 wv ht guidance for fcst wv hts with primary wv pds ranging
from 4 to 8 sec.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Kredensor
Short Term...VJN
Long Term...VJN
Aviation...Kredensor/VJN
Marine...Kredensor/VJN
Hazardous weather outlook, Aug 15, 3:49 PM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
349 PM EDT Wed Aug 15 2018

MEZ003>006-010-011-015>017-031-032-162000-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Penobscot-Interior Hancock-Central Washington-
Southern Piscataquis-Northern Washington-
349 PM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Interior DownEast Maine, North Central Maine, Northern Maine
and West Central Maine.

.DAY ONE...This Afternoon and Tonight.

Strong thunderstorms will continue this afternoon into the evening.
The primary threats are locally heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low pressure tracking across the area will bring the risk for heavy
rain from the central Highlands to Downeast Maine Friday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-162000-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
349 PM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-002-162000-
Northwest Aroostook-Northeast Aroostook-
349 PM EDT Wed Aug 15 2018

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...This Afternoon and Tonight.

Strong thunderstorms will continue this afternoon into the evening.
The primary threats are locally heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 15, 12:14 PM EDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Caribou ME
1214 PM EDT WED AUG 15 2018

MEZ001-151715-
Northwest Aroostook-
1214 PM EDT WED AUG 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AROOSTOOK
COUNTY...

At 1213 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles northwest of Madawaska to near
Dickey to near Nine-mile Bridge. Movement was east at 30 mph.

Winds up to 40 mph and half inch hail are possible with these storms.

Locations impacted include...
Fort Kent, Madawaska, Eagle Lake, Allagash, Deboullie Mountain,
Frenchville, New Canada, Nine-mile Bridge, Allagash Township, Cross
Lake, Fish River Lake, Dickey, Wallagrass, Grand Isle, Winterville,
Saint Francis, Daigle, Soldier Pond, Saint Agatha and Round Pond.

This includes the following highways...
 US Highway 1 between Madawaska and Fort Kent.
 State Highway 11 between Eagle Lake and Fort Kent.

LAT...LON 4736 6823 4732 6815 4731 6815 4658 6907
      4665 6990 4727 6905 4726 6905 4718 6890
      4724 6872 4724 6861 4729 6858 4730 6847
      4728 6846 4729 6838 4734 6838 4736 6835
TIME...MOT...LOC 1613Z 258DEG 25KT 4751 6845 4668 6974

Foisy
Special weather statement, Aug 15, 1:30 PM EDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Caribou ME
130 PM EDT Wed Aug 15 2018

MEZ001>006-010-011-015>017-031-032-152000-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
Including the cities of Allagash, Clayton Lake, Madawaska,
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren,
Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park,
Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket,
East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman,
Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland,
Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora,
Dedham, Eastbrook, Great Pond, Orland, Calais, Grand Lake Stream,
Wesley, Perry, Princeton, Dover-Foxcroft, Milo, Guilford,
Danforth, Vanceboro, and Topsfield
130 PM EDT Wed Aug 15 2018

...SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON...

A cold front approaching from the northwest will result in
scattered showers and thunderstorms. A few storms will be capable
of producing wind gusts up to 40 mph along with half inch hail.
In addition, torrential downpours will be possible with any
thunderstorms.

Duda

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 12:14 PM EDTSpecial Weather StatementCARAroostook61 min
Aug 15, 3:13 PM EDTAreal Flood AdvisoryCARAroostook3 hr
Aug 15, 3:20 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot40 min
Aug 15, 3:44 PM EDTSevere Thunderstorm WarningCARAroostook46 min
Aug 15, 3:54 PM EDTAreal Flood AdvisoryCARAroostook3 hr
Aug 15, 6:20 PM EDTAreal Flood AdvisoryCARAroostook3 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.